Today is World Delirium Awareness Day! And this is also National Patient Safety Awareness Week!
Here’s an issue relevant to both. As a psychiatric consultant in the general hospital, I get questions from colleagues about psychotropic drugs and cardiac conduction prolongation, often measured by the EKG parameter called the corrected QT interval or QTc. Relevant to delirium is the use of antipsychotics to help manage agitation. Although there is no drug for the treatment of delirium itself, there is often a compelling need to address severe agitation in patients who are delirious.
The delirious person can believe that health care personnel are trying to murder her, can see bizarre and terrifying visions, and can respond to these with violent behavior making it nearly impossible to treat the underlying severe medical conditions that led to the delirium in the first place. It is devastating for family members to witness.
While antipsychotics can sometimes be helpful to calm the agitation seen in delirious persons, there is a risk of torsades de pointes (TdP), which can lead to potentially deadly cardiac arrhythmias, making physicians cautious about administering drugs like haloperidol. I was just notified today of the latest issue of Psychosomatics, the journal of the Academy of Consultation-Liaison Psychiatry (ACLP). In it is a valuable update on this problem of QTc prolongation (see reference below).
We depend on the length of the QTc to tell us whether it would be dangerous to administer antipsychotics. However, the best ways to measure it are still being studied. I was amazed to see that the method a couple of trainees taught me and other learners in a CPCP about 5 years ago is still usable.
“Practically, it may be best and simplest to remember the standard QTc cufoff values of concern (like 500 ms) and simply do a wide QRS adjustment, such as QTc (wide QRS adjusted) = QTc – [QRS-100]. This simply normalizes the QTc as if depolarization were not prolonged. In other words, if because of ventricular pacing or BBB, the QRS measured 220ms, and the computer-derived QTc was 560ms (which was confirmed as accurate), then the “wide QRS adjusted QTc” would equal 560ms – [220-100] = 560-120 = 440ms.”
Patients with cardiac pacers and ICDs are probably relatively protected from TdP because it’s a very rate dependent phenomenon. Bradycardia and heart rate irregularity can raise the risk for TdP, which can be moderated by these cardiac devices. It’s also important to remember, though, that the presence of these devices indicates yet another risk factor for potentially dangerous cardiac events generally.
It’s important to be careful when using on line resources like CredibleMeds (which I typically use) because the “categories of risk are extremely broad.” The problem we run into is that many of the patients we typically see in the hospital already have at least a couple of medical risk factors for TdP, besides the medication-associated ones.
Understandably, the authors recommend more intensive cardiac monitoring when using antipsychotics for managing agitation in delirious patients, especially if using IV haloperidol. They recommend a pre-treatment EKG before starting an antipsychotic on a medical unit. Follow up EKGs are generally not necessary unless there is a change in clinical risk.
For all of the focus on EKG monitoring, the best advice according to the authors, is to be alert for other medical and medication contributors to the development of QT prolongation. I like their suggestion that psychiatrists refrain from recommending that our colleagues stop other drugs besides our “preferred” psychiatric agents. Collaborative negotiation about the safest things to do for our patients is always the best course.
Beach, S. R., et al. “QT Prolongation, Torsades de Pointes, and Psychotropic Medications: A 5-Year Update.” Psychosomatics 59(2): 105-122.
Background: Some psychotropic medications have been associated with prolongation of the QT interval and QT prolongation, especially in those with medical illness, and are linked to lethal ventricular arrhythmias, such as Torsades de Pointes (TdP). In 2013, we published a review of QT prolongation, TdP, and psychotropic medications.
Some psychotropic medications have been associated with prolongation of the QT interval and QT prolongation, especially in those with medical illness, and are linked to lethal ventricular arrhythmias, such as Torsades de Pointes (TdP). In 2013, we published a review of QT prolongation, TdP, and psychotropic medications.
We provide an update over the past 5 years on the specific concerns most relevant to clinicians who see medically ill patients.
In this nonsystematic review, we aimed to carefully and intensively identify new articles by utilizing a structured PubMed search from 2012-present.
QT prolongation remains an imperfect, though well-established marker of risk for TdP. Among antidepressant medications, citalopram does appear to prolong the QT interval more than other selective serotonin reuptake inhibitors, though the clinical significance of this prolongation remains unclear. Escitalopram appears to prolong the QT interval to a lesser extent. Haloperidol carries a risk for QT prolongation, but the assertion that intravenous haloperidol is inherently riskier may be confounded by its primary use in medically ill populations. Among atypical antipsychotic agents, ziprasidone—and possibly iloperidone—is associated with the greatest QT prolongation, whereas aripiprazole appears safest from this standpoint.
The evidence for clinically meaningful QT prolongation with most classes of psychiatric agents remains minimal. The most important risk-reducing intervention clinicians can make is undertaking a careful analysis of other QT risk factors when prescribing psychiatric medications.